Vitamin D 'eases pain from breast cancer medication'

Posted on 27 July 2011

People with breast cancer, who may be paying for care, could be helped by vitamin D medications, new research has indicated.

Research conducted at Washington University School of Medicine in St Louis revealed that high-dose vitamin D is able to relieve joint and muscle pain for many people with the condition.

Severe musculoskeletal discomfort is a common side effect of the estrogen-lowering aromatase inhibitors taken by those with the condition.

Pain and stiffness in the hands, wrists, knees, hips, lower back, shoulders and feet is often experienced by individuals on the medication.

First author of the study Antonella L Rastelli, said: "About half of patients can experience these symptoms.

"We don't know exactly why the pain occurs, but it can be very debilitating - to the point that patients decide to stop taking aromatase inhibitors."

In other news, research published in the Archives of Dermatology has revealed that melanoma screening by physicians is associated with finding more cancers than patient self-detection.

Written by James Puckle

 

FILTER BY

News search form